Taking Klonopin, or clonazepam, is a common and effective way to manage anxiety and other mental health disorders. However, it is important to know the potential risks associated with taking this medication and how long it may take to get off of it, because it can be abused.
What are the implications of taking Klonopin improperly? How long can it take to get off of this drug? Are there warning signs for klonopin use? We hope to provide tips for those looking to stop taking Klonopin safely and successfully. So if you’re wondering how long does it take to get off Klonopin, keep reading for answers.
What Is Klonopin And Why Is It Dangerous?
Klonopin (clonazepam) is a benzodiazepine. Benzodiazepines are central nervous system depressants that can be used to treat anxiety, seizure disorders, and insomnia. Klonopin is approved for the treatment of panic disorder and seizures. It is also sometimes used to treat mania or agitation. Klonopin works by slowing down the brain’s activity and increasing the level of gamma-aminobutyric acid (GABA), a neurotransmitter that inhibits nerve cells from firing.
Because of these factors, and like other benzodiazepines, it can be abused.
Klonopin is a Schedule IV controlled substance, meaning it has a lower potential for abuse than Schedule III or II drugs but still holds a moderate potential for physical and psychological dependence. Because of this, it is important to take Klonopin only as prescribed by a doctor.
Taking too much Klonopin can lead to overdose, which can be fatal. Symptoms of overdosing on Klonopin include:
- extreme drowsiness
- slowed breathing
- Impaired balance
- Impaired motor function
- Slowed or slurred speech
- And coma
How Long Does It Take To Get Off Klonopin?
The half-life of Klonopin is relatively long, at around 30 to 40 hours. This means that it can stay in your system for up to two days after you stop taking it. However, the effects of the drug will start to wear off after the first day. It can take up to a week or longer for the drug to completely clear your system.
The symptoms of Klonopin withdrawal can be both physical and psychological in nature. Common physical symptoms include:
- muscle aches
- In severe cases, Klonopin withdrawal can lead to seizures
Psychological symptoms can include, sometimes paradoxically:
If you are experiencing any of these symptoms after stopping Klonopin, it is important to seek medical help right away. Withdrawal from Klonopin can be dangerous and should always be done under the care of a medical professional. Sometimes this can be done at home, but because of the risk of seizures and other factors, it might have to be done in a hospital.
In any case, always speak with a doctor or another medical professional before abruptly stopping taking klonopin.
How To Get Off Klonopin Safely
If you’re taking Klonopin, it’s important to know how to get off of it safely. Here are some tips:
Talk to your doctor: before you make any changes to your medication, it’s important to talk to your doctor. They can help you slowly taper off of Klonopin in a safe way. This is the number one thing: always speak with a medical professional.
Be patient: it can take weeks or even months to slowly taper off of Klonopin. Don’t try to hurry the process, as this could be dangerous.
Make lifestyle changes: while you’re tapering off of Klonopin, it’s also important to make some lifestyle changes. This includes things like reducing stress, getting regular exercise, and eating a healthy diet. These changes can help reduce the withdrawal symptoms you may experience.
Consider A treatment program: Likely the best way to stop taking Klonopin, other benzodiazepines, and prescription drugs in general is a treatment program. A program such as ours allows you to focus on your treatment full time, it’s safe as it’s supervised by doctors and other medical professionals, and has all the resources you need right at the ready. A full-scale treatment program is always the best, and generally allows for the best outcomes.
Get Help For Benzodiazepine Addiction, Including For Klonopin
Klonopin is a powerful medication and can have serious side effects when used for too long or taken in large doses. It is important to understand the potentially dangerous consequences of Klonopin use so that you can take steps to get off it safely.
Depending on your individual situation, it may take anywhere from several weeks to several months for you to completely get off Klonopin. Talk with your physician about the best approach for tapering off this medication so that withdrawal symptoms are minimized and your health remains protected throughout the process.
Alternatively, you can give us a call as well, and we can discuss treatment options which include the care of medical professionals like doctors. We’re located in Georgia, but we have a facility in Nashville, TN too. We can be reached at (888) 981-8263 and are looking forward to taking your call.
If You Think You Or Someone You Know Has Overdosed On Klonopin, Call 911 Immediately.
Get the help you need now
We are Here for you.
If you or a loved one need help, we are available to guide you through every step of your recovery. Call us today and speak with a recovery counselor to get started.